Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 28, NWS Honolulu, HI

March 30, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 30, 2013, 5:30 PM HST for Hawaii County, Hawaii. It took effect at Mar 30, 2013, 8:00 PM HST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2013, 5:30 PM HST (03:30 UTC)
In effect from
Mar 30, 2013, 8:00 PM HST
Expired
Mar 31, 2013, 3:23 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WWHW70 PHFO 310330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
530 PM HST SAT MAR 30 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL TUESDAY MORNING...

.INCREASING PRESSURE GRADIENTS ALOFT WILL BRING STRONG WINDS AT
THE SUMMITS DURING THE NEXT SEVERAL DAYS. WIND ADVISORY CONDITIONS
ARE EXPECTED TO LAST AT LEAST THROUGH TUESDAY MORNING...WITH
POTENTIAL FOR HIGH WIND WARNING SPEEDS ON MONDAY. 

HIZ028-311630-
/O.NEW.PHFO.WI.Y.0028.130331T0600Z-130402T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
530 PM HST SAT MAR 30 2013

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM HST
TUESDAY. 

* WINDS...WEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. 

* TIMING...THROUGH TUESDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
1 follow-up statement
866 
WWHW70 PHFO 311323
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST SUN MAR 31 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL MONDAY MORNING...

.WESTERLY WINDS HAVE INCREASED DURING THE EVENING AND IS NOW TOPPING
THE WARNING LEVEL OF 45 MPH. THIS DANGEROUS WINDY CONDITION WILL PERSIST
THROUGH AT LEAST EARLY MONDAY MORNING.

HIZ028-010230-
/O.UPG.PHFO.WI.Y.0028.000000T0000Z-130402T1600Z/
/O.NEW.PHFO.HW.W.0007.130331T1323Z-130401T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
323 AM HST SUN MAR 31 2013

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM HST MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS TO 60 MPH OR MORE.
 
* TIMING...THROUGH MONDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
LAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 3:35 PM HST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 30, 3:35 PM HST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SAT MAR 30 2013

.SYNOPSIS...
SHOWERS WILL CONTINUE TO AFFECT MUCH OF THE AREA THROUGH THIS
EVENING AS A COLD FRONT MOVES EASTWARD ACROSS THE ISLAND CHAIN. THE
UNSETTLED WEATHER WILL BEGIN TO CLEAR OUT OVER KAUAI COUNTY AND
OAHU LATER THIS EVENING AS DRIER AND COOLER AIR ESTABLISHES BEHIND
THE FRONT. MAUI COUNTY AND THE BIG ISLAND WILL KEEP EXPERIENCING
ENHANCED SHOWERS THROUGH SUNDAY. NORTHERLY FLOW WILL FOLLOW THE
FRONTAL PASSAGE...WITH COOLER AND DRIER CONDITIONS PERSISTING
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
A WEAKENING COLD FRONT IS PUSHING INTO THE COASTAL WATERS BETWEEN
KAUAI AND OAHU...AND WILL CONTINUE TO MOVE E ACROSS THE ISLAND CHAIN
THROUGH SUN. SHOWERS WILL CONTINUE TO AFFECT MOST OF THE AREA DURING
THE REST OF THE AFTERNOON HOURS AND INTO THIS EVENING...EXCEPT KAUAI
COUNTY WHERE THE DRIER AND MORE STABLE AIR MASS BEHIND THE FRONT
WILL BEGIN ESTABLISHING LATER THIS AFTERNOON.

THE PARENT SYSTEM OF THE COLD FRONT IS A TROUGH/LOW COMPLEX LOCATED
N OF THE ISLANDS....WHICH WILL SLOWLY MIGRATE EASTWARD ACROSS THE N
CPAC DURING THE NEXT SEVERAL DAYS. THE BEST DYNAMIC SUPPORT REMAINS
N OF THE MAIN HAWAIIAN ISLANDS...WITH NO SIGNIFICANT THUNDERSTORM
ACTIVITY EXPECTED THROUGH THE REST OF THIS EVENT.

A COUPLE OF HEAVY SHOWERS AFFECTED THE KAILUA-KONA AREA DURING THE
LATE MORNING HOURS. THEN A SECOND LARGE AREA OF HEAVY RAIN DEVELOPED
OVER SE OAHU...WHICH RADAR ESTIMATED UP TO 2.5 INCHES OF RAIN
FALLING NEAR HALAWA. FLOOD ADVISORIES WERE ISSUED FOR BOTH EVENTS.

LATEST HILO SOUNDING DEPICTS A VERY WEAK AND ELEVATED INVERSION
AROUND THE BIG ISLAND...ALONG WITH PWATS AROUND 1.5 INCHES...WHICH
SUGGESTS THAT THERE IS STILL POTENTIAL FOR SHOWERS TO REACH THE BIG
ISLAND SUMMITS DURING THE EVENING HOURS. DATA FROM THE SUMMITS
WEBCAMS SHOWED SOME PASSING SHOWERS DURING AFTERNOON HOURS.
ALSO...SOME LIGHT SNOW SHOWERS ARE POSSIBLE LATER TONIGHT OVER THE
SUMMITS. MEANWHILE...PRESSURE GRADIENTS ALOFT WILL BECOME TIGHTER AS
THE TROUGH MOVES TO THE N OF THE ALOHA STATE...BRINGING STRONG WINDS
AT THE BIG ISLAND SUMMITS. GFS LAYER WINDS FROM 600-500 MB ALSO
SUGGEST SUMMIT WIND SPEEDS REACHING THE 30-35 KT RANGE BY SUN
EVENING AND LASTING THROUGH AT LEAST TUE. THEREFORE...A WIND
ADVISORY WILL LIKELY BE ISSUED LATER THIS EVENING OR BY SUN MORNING
FOR THE BIG ISLAND SUMMITS.

BEHIND THE FROPA...WINDS AT THE SFC WILL INCREASE AND BECOME
GUSTY...MAINLY FROM THE N. THIS WILL USHER DRIER AND COOLER AIR WITH
NIGHTTIME TEMPERATURES DECREASING TO BELOW NORMALS DURING THE NEXT
COUPLE OF DAYS. MODELS STALL THE FRONT JUST TO THE SE OF THE BIG
ISLAND BY MON...AND GRADUALLY BREAKING IT DOWN THROUGH MID WEEK. THE
ROBUST N WINDS WILL CONTINUE THROUGH EARLY NEXT WEEK...THEN SPEEDS
DECREASE AND BECOME GENERALLY LIGHT TO MODERATE BY TUE AS PRESSURE
GRADIENTS RELAX.

A TRADE WIND WEATHER PATTERN WITH LIMITED SHOWERS SHOULD THEN
PREVAIL FOR THE REST OF THE WORK WEEK AS HIGH PRESSURE FILLS IN
N OF THE STATE.

&&

.AVIATION...
A COLD FRONT WITH STRONG HIGH PRESSURE BUILDING BEHIND WILL PASS
OVER THE EASTERN PORTION OF THE ISLANDS TONIGHT. PRE-FRONTAL
CONVERGENCE CLOUDS AND SHOWERS ACROSS MAUI AND THE BIG ISLAND WILL
BRING OCCASIONAL MTN OBSC AND REDUCED VISIBILITY THROUGH THE
EVENING. AIRMET SIERRA IS IN EFFECT FOR THE MTN OBSC. AIRMET ZULU
IS ALSO EFFECT FOR THE SAME AREAS DUE LIGHT RIME ICING IN LYR
110-160 IN THESE DEEPER CLOUDS. THESE WILL LIKELY BE CANCELLED
OVERNIGHT OR SUNDAY MORNING AS THE FRONT GOES BY AND MOVES THIS
MOISTURE OFF TO THE SOUTHEAST.

AIRMET TANGO IS IN EFFECT FOR MODERATE LOW LEVEL MECHANICAL
TURBULENCE ACROSS SOUTHERN PORTIONS OF KAUAI AND OAHU DUE TO THE
BREEZY WINDS. MODERATE CLEAR AIR TURBULENCE IS ALSO EXPECTED ALOFT
ABV FL300 DUE TO A STRONG JET STREAM ACROSS THE ISLANDS.

&&

.MARINE...
A NW SWELL WILL BRING HIGH SURF ALONG EXPOSED N AND W FACING SHORES
THIS WEEKEND. A HIGH SURF ADVISORY IS IN EFFECT THROUGH SUNDAY
EVENING. ONLY A SUBTLE DROP IS EXPECTED MON-TUE SO SURF CONDITIONS
WILL STILL BE HAZARDOUS. MUCH LARGER NW SWELL IS EXPECTED THE
SECOND HALF OF NEXT WEEK. ADDITIONALLY...SOUTH FACING BEACHES WILL
SEE A SIGNIFICANT INCREASE FROM THE SOUTHERN HEMISPHERE BY WED.

THE COMBINATION OF INCREASING NW SWELL...N WINDS AND LOCALLY
GENERATED WINDSWELL IS PRODUCING ADVISORY CONDITIONS OVER THE
NORTHERN AND WESTERN COASTAL ZONES. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR ALL COASTAL WATERS AROUND KAUAI UNTIL 6 PM HST MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 PM HST SUNDAY FOR NORTH AND WEST FACING
SHORES OF KAUAI...AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL.

&&

DISCUSSION/MARINE...REYNES
AVIATION...FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:31 PM HSTSmall Craft AdvisoryHFO3 days
Mar 30, 7:11 PM HSTSpecial Marine WarningHFO64 min
Mar 30, 8:09 PM HSTSpecial Marine WarningHFO51 min
Mar 30, 8:55 PM HSTSpecial Marine WarningHFO65 min
Mar 31, 3:23 AM HSTHigh Wind WarningHFOHawaii64 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.